Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.

Do Osteoporosis Drugs Pose Risks?

Thursday, 05 Sep 2013 10:26 AM

  Comment  |
   Contact  |
  Print  
|  A   A  
  Copy Shortlink
Question: I am a 58-year-old healthy and active woman, but I had a recent bone density test that showed I have osteoporosis. My doctor said I have the bones of an 80-year-old. I have taken calcium, vitamin D3, and magnesium since I was 30. Now my physician wants me to take Reclast. What would you prescribe if I were your wife?

Dr. Hibberd's answer:
 
Ah ha! What a good question. I'm not sure what to say here now. I would really need to do a general health assessment of your existing conditions as well as some details on your individual health risks, habits, and family history.
 
But you should consider the side effects of any medications being used strictly for osteoporosis without fracture, as I know many 80-year-old women who do just fine despite their osteoporosis. Remember this medication is administered intravenously, and once given, there is no going back.
 
If you are symptomatic, I might be aggressive in treating you. If you are asymptomatic, and just dealing with numbers, your doctor is going to have to work with you to come up with a suitable approach. 
 
Reclast is a serious drug used to treat high blood calcium levels from cancer, Paget's disease, multiple myeloma, and some selected cases of advanced osteoporosis. 
 
The side effects of Reclast include low calcium levels (that may cause heart disturbances, muscle cramps, and passing out), osteonecrosis of the jaw (painful jaw bone disappearance), bone, muscle or joint pain, fractures, kidney problems, and drug interactions with other medicines.
 
The choice must be an informed one, and I am usually more conservative with routine osteoporosis management.
 
 

© 2014 NewsmaxHealth. All rights reserved.

  Comment  |
   Contact  |
  Print  
  Copy Shortlink
Dr. Hibbert picture
Dr. Hibberd's advice is based on more than 28 years of hospital work in emergency medicine and surgery.
 
Comments
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Find Your Condition
You May Also Like
Around the Web
Most Commented

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAXHEALTH.COM
© Newsmax Media, Inc.
All Rights Reserved
> >